MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L28MM; SCREW, FIXATION, BONE

STRYKER GMBH LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L28MM; SCREW, FIXATION, BONE
Model Number 657322
Medical Device Problem Codes Positioning Failure (1158); Material Fragmentation (1261)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/13/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "the surgeon tried to fix the calcaneus mesh plate with 3.5 mm variax2 locking screws during surgery.7 screws from the mesh were not tightened, went loose and a small chip came off the thread of some of them.Replacements were available to complete the medical procedure successfully.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed.The device inspection revealed the following: the 7 screws were returned but without the plate.The devices were inspected under a microscope.The threads of the locking mechanism below the screw heads show a plastic deformation (to various extents) for all 7 screws which could explain the loss of the angular locking ability.A straight locking of the screws on the plate could however be performed for 6 out of the 7 screws.One of the screws with lot number d13348 has a thread damage too substantial to be able to lock.Based on investigation, the root cause was most probably user related.The failure was caused by inadequate use of the screw during insertion.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.

Brand Name
LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L28MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key10379516
Report Number0008031020-2020-02087
Device Sequence Number16936069
Product Code HWC
UDI-Device Identifier07613327086959
UDI-Public07613327086959
Combination Product (Y/N)N
PMA/510(K) Number
K180500
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number657322
Device Catalogue Number657328
Device Lot NumberD13363
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/05/2020
Initial Date Received by Manufacturer 07/14/2020
Supplement Date Received by Manufacturer10/05/2020
Initial Report FDA Received Date08/07/2020
Supplement Report FDA Received Date10/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1